During the course of treatment with Haldol the brain can get used to its effect and the body as a whole may have difficulties (withdrawal symptoms) functioning normally after the medication is stopped. Its abrupt discontinuation can cause reappearing of the symptoms which Haldol has been used to treat. These usually include:
- Psychomotor agitation or aggression
- Hallucinations (seeing or hearing things that are not real)
- Delusions (believing things that are irrational and not true)
- Tremor (shakiness) , tics
- Nausea, vomiting
The occurrence of these withdrawal symptoms is more likely if you have been on Haldol for a long period of time and/or on a high dosage. Occasional short-term use for the treatment of agitation, hiccups or severe vomiting is not likely to cause any withdrawal symptoms.
Avoiding Haldol Withdrawal
No matter how long you have been on Haldol and at what doses, do not stop its use on your own without consulting your physician. While you are being treated with Haldol, you should be under strict medical supervision and undergo regular check-ups. This is necessary as often dose adjustment is needed during the treatment.
At a certain point of your treatment your doctor will wean you off Haldol. A gradual decrease of the dosage of Haldol helps your brain to get used to the lack of the medicine and function normally without it.
Your doctor will propose an individual Haldol lowering scheme depending on:
- How long you have been taking Haldol
- The dose and form (e.g. tablets, injections) that you have been using
- Your disease and the severity of your symptoms before the beginning of the treatment
- Your response to the treatment
For example, if you have been on injectable Haldol or depot Haldol, your doctor will probably recommend switching from injections to tablets first. In case of severe withdrawal symptoms, he or she may include other medicines for a while in order to alleviate the symptoms.
If you are not satisfied with the effect of Haldol or you want to stop it because of any other reason, do not hesitate to discuss the issue with your doctor. Do not stop it without medical supervision. Rarely symptoms as fever, stiffness of muscles and confusion or swelling of the face or throat and hives can appear. In such cases the treatment should be stopped immediately and emergency help should be sought.